Delatestryl is a testosterone-boosting injection medication that is used to treat hypogonadism in aging men. Unfortunately, recent studies indicate that men on testosterone replacement therapy may be at greater risk of blood clots, heart attack, stroke, and death — especially men over 65 and those with heart disease.
Delatestryl is only approved for men with hypogonadism, but many men who do not have hypogonadism use it to alleviate unpleasant side effects of aging — low energy, depressed mood, sexual dysfunction, sagging muscles, and more. Unfortunately, recent studies suggest that life-threatening cardiovascular side effects may outweigh any benefit of treating low testosterone for some patients.
In addition, Delatestryl is not a “quick fix” — it is a lifetime commitment because the male body shuts down its own production of testosterone in response to supplements. Even so, there are no large, long-term safety studies of testosterone replacement therapy in older men.
FDA Adds Heart Attack, Stroke Warnings to Testosterone Products
March 3, 2015 — In a Safety Communication, the FDA is asking manufacturers of testosterone replacement products to stop marketing them for the treatment of age-related “Low T,” add warnings about heart attacks and strokes, and start studying the long-term risks. Click here to read more.
Delatestryl Heart Risks
The Warnings & Precautions for Delatestryl includes information about the risk of developing blood clots in the legs, a condition known as “deep vein thrombosis” or DVT. These blood clots can potentially obstruct blood vessels in vital organs, causing a life-threatening cardiovascular event.
Delatestryl heart risks:
- Blood clots
- Heart attack
- Pulmonary embolism
- Deep vein thrombosis
- Abnormal heart rhythm
- Organ damage
- And other serious side effects
FDA Safety Warning for Testosterone
Testosterone levels normally decline in aging men and fluctuate throughout the day. There may be good reasons for this — two concerning studies prompted the U.S. Food and Drug Administration (FDA) to issue a Safety Alert about cardiovascular side effects.
The FDA announcement came just days after researchers found that testosterone could double the risk of heart attack for men over 65, according to PLoS One. Earlier studies have found that testosterone may increase a man’s risk of heart attack, stroke, or death by 30% during the first three months of treatment.